MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number EEA31
Medical Device Problem Codes Difficult to Remove (1528); Failure to Form Staple (2579)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 05/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter during a bowel reconstruction surgery following a hartmann surgery for neo-plasia, there was failure on co lorectal stapling.It was noted that the circular stapler was connected, closed until green signal, safety lock released and when pressing to staple, the circular stapler got locked not closing or opening.The stapler was then opened, consequently opening the colon and rectum without closing of staples.Anastomosis by pull through technique with manual coloanal anastomosis was done to resolve the issue.
 
Additional Manufacturer Narrative
 
Event or Problem Description
According to the reporter, during a bowel reconstruction surgery following a hartmann surgery for neoplasia, there was failure on colorectal stapling.It was noted that the circular stapler was connected and closed until the green signal, safety lock released, and when pressing to staple, the circular stapler got locked, not closing or opening; therefore, the device locked on tissue.The stapler was then opened, consequently opening the colon and rectum without closing of staples.Anastomosis by pull through technique with manual coloanal anastomosis was done to resolve the issue.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the anvil of the instrument was not tilted and attached to the instrument.It was reported that the circular stapler got locked on tissue and the staples were not closed.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.These issues may occur if the instrument handle compression is not completed or if the instrument is applied against an excessive amount of tissue during the clinical application.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: when firing the stapler, make sure to fully squeeze the instrument handle until the metal underside of the handle contacts the stapler body to the fullest extent.Partial or incomplete handle squeezes may result in unacceptable staple formation and/or incomplete knife cut.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key22224955
Report Number2647580-2025-01858
Device Sequence Number8356401
Product Code GAG
UDI-Device Identifier10884523005554
UDI-Public(01)10884523005554(17)290531(10)P4F1010
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEA31
Device Catalogue NumberEEA31
Device Lot NumberP4F1010
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2025
Supplement Date Received by Manufacturer06/16/2025
09/09/2025
Initial Report FDA Received Date06/17/2025
Supplement Report FDA Received Date07/08/2025
09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale